• Drug Overdose Facts
  • Individuals who inject heroin put themselves at risk of developing scarred or collapsed veins, infection of the heart lining and valves, abscesses, pneumonia, tuberculosis, and liver and kidney disease.
  • The most common substances that are reported in drug overdose deaths are opiate based drug and alcohol.
  • Ambien use may result in sleepwalking and binge eating, as well as driving, sleep talking, and performing other daily tasks, while under the influence of the drug (asleep).
  • Alcohol is an irritant to the stomach, and it is common for someone who drinks in excess to vomit putting the person in danger of choking on their own vomit. This can cause death by asphyxiation in a person who is not conscious because of intoxication.
  • In 2005, among individuals discharged from intensive outpatient drug rehab, men were more likely than women to complete drug rehab or be transferred for further treatment to another drug rehab.
Drug Overdose
Name: Type of Treatment:
Email: Drug Abused
Phone: Describe the Situation:
City:

Darvocet Overdose

A Darvocet overdose can occur when an individual accidentally or intentionally takes more of the drug than their body can safely process. Darvocet was withdrawn from the market during 2010 in the United States, because of health that were concerns related to heart rhythm abnormalities; however, there are still numerous reports throughout the U.S. of the continual illicit abuse of the drug and Darvocet overdoses are still being treated in many emergency rooms across this country.

Darvocet (propoxyphene) belongs to a class of drugs that are narcotic analgesics; medications in this class are most commonly opioids that relieve pain by altering the way that the brain perceives or senses it. Darvocet is a milder type of an opioid that is often prescribed to patients that may have a hard time metabolizing stronger types of opiates, such as Codeine; additionally, the combination of acetaminophen and propoxyphene in Darvocet offers a more effective form of pain relief than when either of these medications is used alone. Because Darvocet has long been touted as a milder opiate, many users believe that they can safely take higher doses of the medication, thus increasing their risk of experiencing a potentially fatal Darvocet overdose.

The use of Darvocet can be dangerous for many reasons; first and foremost, the medication contains acetaminophen, which is commonly reported to cause extensive liver damage. Darvocet also contains another toxic ingredient, which is called Dextropropoxyphen, which has been reported to increase the risk of death in users that are depressed and may have suicidal tendencies; for this reason, physicians will not prescribe the drug to individuals who take antidepressants. The most common side effects that are related to Darvocet are dizziness, drowsiness, nausea and vomiting; other possible, but less common side effect s of the drug include headaches, lightheadedness, constipation, stomach pain, and in rare instances, coma or death can be caused by a Darvocet overdose.

Because Dextrpropoxyphen is similar in structure to Morphine, it is also reported to be highly addictive. Reports that have been published in the Medical Journal of Clinical Pharmacology have reported that the most promininent effects of Darvocet is the drug's addictive quality; additionally, both physical and psychological dependence have been reported to occur in many individuals that have taken the medication regularly over a long period of time.

Darvocet should not be taken with antidepressants, antihistamines, sleeping pills, sedatives, other pain medication, anxiety medications, or with any type of alcoholic beverage, as this could cause a dangerous level of sedation that could potentially result in a deadly Darvocet overdose. Darvocet has been reported to increase the risk of bleeding in an individual who is also taking an anticoagulant, such as Coumadin; if a person is prescribed Darvocet and is taking any of these other types of medications, they should speak with their doctor in order to avoid the risk of a dangerous Darvocet overdose.

It is extremely important to summon immediate medical help at the first possible hint of a Darvocet overdose, as this condition could be fatal if a large enough dose of the drug has been ingested. A sense of urgency in needed in calling poison control or in bringing the individual to the closest emergency room as quickly as possible to be treated; acting quickly could possibly be the difference between life and death in relation to a Darvocet overdose.

Emergency medical treatment for a Darvocet overdose could include inducing vomiting or pumping the person's stomach in order to ensure that as much as the drug as possible has been removed from the body; additionally, activated charcoal may be administered in order to prevent the body from the further absorption of acetaminophen. In order to prevent liver damage in relation to acetaminophen, a medication that is referred to as N-acetylcysteine is also commonly prescribed for incidences of a Darvocet overdose. A drug antidote may be administered during a Darvocet overdose, in order to counteract levels of propoxyphene, which is the drug's active ingredient. When an adequate amount of emergency medical treatment is administered within a sufficient time frame, a Darvocet overdose need not be deadly.

The long term treatment that may be required in relation to a Darvocet overdose will typically involve medical care for resulting liver damage; in cases of extensive liver damage, an organ transplant may be required. If the overdose occurs as a result of an addiction to the drug, substance abuse treatment should be administered soon after the individual has been medically stabilized in order to prevent the occurrence of a Darvocet overdose incident in the future.